Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


atripla
Aug 6, 2007

i just started taking atripla based on my doctors suggestion that i am less likely to get lipodystrophy or lipoatrophy. i am a bit confused because the more i read up on sustiva it seems that it is one of the drugs that is linked to body changes. im confused please let me know which are the drugs that are directly linked to any type of body change.

Response from Dr. Wohl

It is true that recent data suggest a role for Sustiva (efavirenz) in fat wasting of the limbs. However, what other HIV meds were being taken with the Sustiva had a major influence on how much of a problem this was.

For example, in a recent major study, when Sustiva was taken with Zerit, the risk was quite high for a major loss of limb fat. Yet, when taken with tenofovir, very few people experienced such loss of fat. For AZT, the risk was in between these other two meds. (As you may have read, the risk for fat loss tended to be lower when people took Kaletra with these same nucleosides - d4T, AZT, tenofovir).

So for Atripla, which is tenofovir+FTC+Sustiva the risk of fat loss should be pretty low.

As far as fat gain, such as around the middle, this is something that is being seen across different HIV therapies and is not specific to any med or class of meds.

DW



Previous
Atripla & drug screening
Next
Status Update

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement